Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Approximation errors in truncated dimensional decompositions


Author: Sharif Rahman
Journal: Math. Comp. 83 (2014), 2799-2819
MSC (2010): Primary 41A63, 41A99, 26B99, 65G99, 65C60
DOI: https://doi.org/10.1090/S0025-5718-2014-02883-4
Published electronically: July 8, 2014
MathSciNet review: 3246810
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The main theme of this paper is error analysis for approximations derived from two variants of dimensional decomposition of a multivariate function: the referential dimensional decomposition (RDD) and analysis-of-variance dimensional decomposition (ADD). New formulae are presented for the lower and upper bounds of the expected errors committed by bivariately and arbitrarily truncated RDD approximations when the reference point is selected randomly, thereby facilitating a means for weighing RDD against ADD approximations. The formulae reveal that the expected error from the $ S$-variate RDD approximation of a function of $ N$ variables, where $ 0\le S<N<\infty $, is at least $ 2^{S+1}$ times greater than the error from the $ S$-variate ADD approximation. Consequently, ADD approximations are exceedingly more precise than RDD approximations. The analysis also finds the RDD approximation to be sub-optimal for an arbitrarily selected reference point, whereas the ADD approximation always results in minimum error. Therefore, the RDD approximation should be used with caution.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 41A63, 41A99, 26B99, 65G99, 65C60

Retrieve articles in all journals with MSC (2010): 41A63, 41A99, 26B99, 65G99, 65C60


Additional Information

Sharif Rahman
Affiliation: Applied Mathematical and Computational Sciences, The University of Iowa, Iowa City, Iowa 52242
Email: sharif-rahman@uiowa.edu

DOI: https://doi.org/10.1090/S0025-5718-2014-02883-4
Keywords: Uncertainty quantification, ANOVA, HDMR, ADD, RDD
Received by editor(s): May 30, 2011
Received by editor(s) in revised form: June 7, 2012
Published electronically: July 8, 2014
Additional Notes: The author was supported in part by NSF Grant #CMMI-0969044 and #CMMI-1130147.
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society